Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 99, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2006, 6:14 PM EDT for Colleton County, South Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2006, 6:14 PM EDT (22:14 UTC)
- Expired
- May 22, 2006, 6:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:14 PM EDT | TSTM WND DMG | Walterboro, SC | REPORTS OF TREES AND POWER LINES DOWN NEAR WINCHESTER BLVD. |
| May 22, 6:28 PM EDT | HAIL 1.75 | Neyles, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 222215
SVRCHS
SCC029-222245-
/O.NEW.KCHS.SV.W.0099.060522T2214Z-060522T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
614 PM EDT MON MAY 22 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 645 PM EDT
* AT 609 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WALTERBORO...MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ROUND O AND WALTERBORO...
COTTAGEVILLE AND RITTER...
THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL AND WINDS
IN EXCESS OF 60 MPH NEAR WALTERBORO.
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3303 8061 3294 8069 3273 8062 3282 8041
3299 8041
$$2 follow-up statements
000
WWUS52 KCHS 222233
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
632 PM EDT MON MAY 22 2006
SCC029-222245-
/O.CON.KCHS.SV.W.0099.000000T0000Z-060522T2245Z/
COLLETON-
632 PM EDT MON MAY 22 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR COLLETON COUNTY...
AT 628 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL
SIZE. THIS STORM WAS LOCATED NEAR NEYLES...OR ABOUT 11 MILES
SOUTHEAST OF WALTERBORO...MOVING SOUTHEAST AT 35 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM
INCLUDE...COTTAGEVILLE...RITTER...ROUND O...JACKSONBORO...BECK
LANDING...AND WALTERBORO.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3303 8061 3294 8069 3273 8062 3282 8041
3299 8041
$$000
WWUS52 KCHS 222245
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
644 PM EDT MON MAY 22 2006
SCC029-222252-
/O.EXP.KCHS.SV.W.0099.000000T0000Z-060522T2245Z/
COLLETON-
644 PM EDT MON MAY 22 2006
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
645 PM EDT...
AT 638 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...THIS STORM WILL CONTINUE TO AFFECT AREAS NEAR JACKSONBORO
WITH DIME SIZE HAIL AND WINDS UP TO 50 MPH.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.
LAT...LON 3303 8061 3294 8069 3273 8062 3282 8041
3299 8041
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 22, 3:30 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 330 PM EDT MON MAY 22 2006 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...UPSTREAM CONVECTION BEGINNING TO INITIATE AS A LARGE CU FIELD DEVELOPS OVER THE NORTHERN HALF OF GEORGIA. INSTABILITY OVER SOUTHEAST GA AND SC CONTINUES TO LOOK SUFFICIENT TO SUPPORT STRONG THUNDERSTORMS LATER THIS AFTERNOON INTO THE EVENING. 18Z MSAS ANALYSIS SHOWS LI VALUES DOWN TO -3 WITHIN THE NORTHWESTERN EDGE OF THE CWA...AS WELL AS GOOD SURFACE WIND CONVERGENCE ALONG THE COASTLINE. FRONTAL BOUNDARY HAS STALLED OVER THE CWA. THE LINGERING BOUNDARY...ALONG WITH THE SEABREEZE...SHOULD PROVIDE ENOUGH FORCING TO ENHANCE ANY CONVECTION THAT SLIPS INTO THE CWA. LATEST RUC RUN SHOWS LIFTED INDICES AND CAPE MAXIMIZING BETWEEN 21Z AND 00Z OVER THE SC ZONES...ESPECIALLY COLLETON...DORCHESTER AND BERKELEY COUNTIES. THIS TIMING COINCIDES WITH THE APPROACH OF THE SHORTWAVE FROM THE WEST...WHICH SHOULD BE ABLE TO TAP INTO THE INSTABILITY AND BOUNDARY FORCING. AS WITH PREVIOUS DAYS...CONVECTION SHOULD BE CONFINED MAINLY TO AREAS NORTH OF THE SAVANNAH RIVER. SOUTHERN AREAS OF THE CWA HAVE REMAINED HOT AND DRY AND SO SHOULD NOT BE A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. HAVE MAINTAINED CHANCE POPS FOR NORTHERN HALF OF THE CWA DURING THE REST OF THE AFTERNOON AND INTO THE EVENING. SHOWERS AND THUNDERSTORMS WILL DIMINISH OVERNIGHT AS THE MAIN VORT MAX PASSES OFFSHORE. LATEST PNAM AND GFS SHOWS THE FRONTAL BOUNDARY LINGERING AROUND THE SC/GA BORDER UNTIL TUESDAY MORNING...BEFORE FINALLY MOVING SOUTH TOWARD THE FL/GA BORDER BY TUESDAY AFTERNOON. SEABREEZE CONVERGENCE WITH THE LIGHT NORTHEASTERLY FLOW OVER INLAND AREAS IS CLEARLY EVIDENT IN BOTH PNAM AND GFS MODEL WIND FIELDS. GFS SHOWS A LARGE SWATH OF PRECIP IN SOUTHEAST SC ASSOCIATED WITH THE INCREASED FORCING...WHILE PNAM SHOWS PRECIP FOCUSED MORE IN SOUTHEAST GA. WILL JUST CONTINUE WITH THE SLIGHT CHANCE POPS OVER BOTH SC AND GA AREAS AWAY FROM THE IMMEDIATE COAST DURING THE AFTERNOON HOURS ON TUESDAY TO ACCOUNT FOR POP UP SHOWERS AND THUNDERSTORMS. WITH THE FRONTAL BOUNDARY TO THE SOUTH...MAX TEMPS ON TUESDAY WILL BE SEVERAL DEGREES COOLER THAN THE PREVIOUS DAYS...RANGING FROM THE MID TO UPPER 80S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/...UPPER RIDGING BUILDING INTO THE AREA WED SHUD BE ENOUGH TO WARRANT LEAVING THE FCST DRY ATTM. SIMILAR CONDITIONS ON THU BUT HESITANT TO REMOVE THE SLGT CHC POPS WE HAD GOING THIS FAR OUT. UPPER RIDGING GETS REPLACED BY TROUGHING ON FRI/SAT. THE GFS SHOWS THE TROUGH CLOSING OFF INTO A LOW AND MOVING SWD ALONG THE SE COAST WITH A COASTAL TROUGH FORMING AT THE SFC...WHICH THEN MIGRATES TWD THE COAST MON. THUS...WILL MAINTAIN LOW END CHC POPS FRI/SAT. SLGT CHC POPS SHUD DO FOR SUN/MON UNTIL THE PATTERN BECOMES A BIT MORE CLEAR. TEMPS LOOK TO REMAIN AOA CLIMO THRU THE PERIOD. && .MARINE...THE FRONTAL BOUNDARY HAS STALLED APPROXIMATELY AT THE BORDER BETWEEN THE SC AND GA MARINE ZONES. BUOY 4...AS WELL AS FOLLY BEACH AND EDISTO BEACH...ARE REPORTING E TO NE WINDS. BUOY 8 AND THE OFFSHORE GA TOWERS...ARE MAINLY REPORTING S WINDS. THE FRONTAL BOUNDARY WILL DESCEND SOUTH OF THE FORECAST AREA TUESDAY AFTERNOON. EXPECT LIGHT E TO SE WINDS TO CONTINUE THROUGH THE SHORT TERM UNDER A WEAK PRESSURE GRADIENT. WEAK PRES GRAD OVER THE MARINE AREA WILL PROVIDE BENIGN CONDITIONS FOR MID TO LATE WEEK. GRAD MAY TIGHTEN A BIT TOWARD THE WEEKEND AS A COLD FRONT APPROACHES...BUT CONDITIONS ATTM LOOK TO REMAIN AOB SCA LEVELS. && .AVIATION...SCATTERED CU WILL MOVE THROUGH THE AREA LATER THIS AFTERNOON AND INTO THE EVENING AS CONVECTION INITIATES TO THE WEST. NORTHEASTERLY WINDS WILL PREVAIL AT KCHS WITH FRONTAL BOUNDARY TO THE SOUTH. KSAV WILL SEE MORE VARIABLE WINDS OVERNIGHT...BEFORE THE BOUNDARY DESCENDS SOUTH OF THE TAF SITE TUESDAY AND WINDS BECOME NORTHEASTERLY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && 79/RJB
Hazardous weather outlook, May 22, 4:30 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 430 AM EDT MON MAY 22 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-231000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 430 AM EDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY TO THE NORTH OF INTERSTATE 16 IN GEORGIA...INCLUDING ALL OF SOUTHEASTERN SOUTH CAROLINA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT...BUT ISOLATED TORNADOES MAY BE POSSIBLE. REFER TO THE DAY ONE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER AND THE LOCAL SEVERE WEATHER OUTLOOK FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTH CAROLINA. 24
In the hours before
Local storm report, May 22, 5:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
538 PM EDT MON MAY 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 NW SMOAKS 33.13N 80.86W
05/22/2006 E1.00 INCH COLLETON SC TRAINED SPOTTER
&&
PAYLocal storm report, May 22, 6:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
611 PM EDT MON MAY 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 2 NE WALTERBORO 32.93N 80.64W
05/22/2006 E1.75 INCH COLLETON SC PUBLIC
GOLFBALL HAIL NEAR THUNDERBOLT DRIVE NEAR THE WALTERBORO
AIRPORT
&&
PAYThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:19 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 56 min |
| May 22, 6:32 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.